Connect
MJA
MJA

An unusual and under-recognised cause of myocardial infarction

Bo Xu and John Hounsell
Med J Aust 2011; 194 (4): 201-202.
Published online: 21 February 2011

Clinical record

A 57-year-old woman underwent an uncomplicated vaginal hysterectomy for vaginal prolapse. Three days later, she re-presented with ischaemic chest pain associated with inferior ST-segment elevation. Thrombolysis was not initiated, due to her recent operation. The patient was transferred to a tertiary hospital for an urgent coronary angiogram, which showed normal, smooth coronary arteries and a thrombus in the right posterolateral branch. The patient was conservatively managed. Investigations for a paradoxical embolus were unrevealing: the results of a bilateral lower limb Doppler ultrasound examination were negative, and a transthoracic echocardiogram showed no evidence of a patent foramen ovale. The patient was discharged home. Three days after discharge, she presented to our hospital with an acute, painless loss of vision in the superior medial quadrant of her right eye. An urgent ophthalmological consultation led to a diagnosis of retinal artery thrombosis. A bilateral carotid Doppler ultrasound result was unremarkable. This second thrombotic event within a short time prompted an examination for underlying thrombophilia. A screening test result for antiphospholipid antibodies was strongly positive: anticardiolipin IgG antibody, 143 units (reference range [RR], < 20 units); β2-glycoprotein IgG antibody, 185 units (RR, < 20 units); lupus anticoagulant, 1.5 (RR, < 1.3). Results of tests for factor V Leiden (R506Q) and prothrombin gene (20210) mutations and antithrombin III, protein C and protein S deficiencies were negative. On further questioning, our patient revealed that she had experienced intermittent visual blurriness in the right eye since 1992. She had previously been treated for a lupus-like condition with hydroxychloroquine. She had Raynaud’s phenomenon affecting her fingers, and chronic shoulder and limb pain. Interestingly, the patient also had Dupuytren’s contracture bilaterally in her hands and feet; this may have been part of her connective tissue disorder. While she was being treated, the patient’s visual symptoms resolved. Her hydroxychloroquine treatment had been discontinued several years previously because her test results for serum antinuclear antibody (ANA) became negative. A screen for autoimmune disease at our hospital showed a strongly positive ANA titre of 1/1280 (RR, < 1/160) with a finely speckled homogeneous pattern, consistent with a lupus-like connective tissue disorder. Additional screening test results for autoimmune disease (anti-Ro, anti-La, anti-RNP, anti-Sm, anti-Scl-70, anti-Jo 1, anti-PCNA, antiribosomal P, anti-PM-Scl, and antismooth muscle) were negative. To prevent recurrent thrombotic events, warfarin treatment was commenced, aiming to achieve a target international normalised ratio of 2.5–3.5, and therapeutic enoxaparin was administered during the warfarin titration period. Hydroxychloroquine treatment was also begun, at a dose of 200 mg orally twice a day.

We hypothesise that our patient had longstanding untreated connective tissue disease associated with antiphospholipid syndrome (APS). Her previous intermittent visual blurriness may have been caused by microthrombotic events. Her recent hysterectomy was the only major operation our patient had undergone (she had previously had a repair of Dupuytren’s contracture in her right foot). The recent surgery and associated release of inflammatory mediators may have been the trigger that caused endothelial activation in her coronary and retinal arteries, causing myocardial infarction and visual loss, respectively. APS can have multiorgan manifestations, and is commonly associated with a connective tissue disorder such as systemic lupus erythematosus (SLE).1 Unrecognised APS can have life-threatening consequences. It is a rare cause of myocardial infarction and, conversely, myocardial infarction is not an uncommon presentation of APS. In a cohort of 1000 patients with APS, 2.8% first presented with myocardial infarction.2 Recurrent coronary arterial thromboses have also been reported in patients with primary APS.3,4 Myocardial infarction due to APS is often undiagnosed initially, because the association between myocardial infarction and APS is under-recognised. Our case illustrates the importance of screening patients with SLE for APS, and highlights the importance of recognising and treating APS in patients with unusual recurrent thrombotic events.

Lessons from practice

  • Myocardial infarction associated with antiphospholipid syndrome is under-recognised.

  • Antiphospholipid syndrome should be suspected in patients with unexplained, recurrent thrombotic events.

  • Patients with systemic lupus erythematosus should be screened for antiphospholipid antibodies at baseline, with repeat screening when new thromboembolic risk factors arise.

  • Low-dose aspirin should be considered in patients with systemic lupus erythematosus who test positive for antiphospholipid antibodies, as primary prevention of thrombosis and pregnancy loss.

The European League Against Rheumatism (EULAR) recommends screening patients with SLE at baseline for antiphospholipid (aPL) antibodies, and to repeat screening in previously negative patients when there are new risk factors for thromboembolism, such as pregnancy, surgery, transplantation and use of oestrogen-containing treatments.5 The other indications for screening patients for aPL antibodies are recurrent venous and/or arterial thromboses, especially in patients younger than 50 years, recurrent miscarriages or fetal loss and early or severe pre-eclampsia.1 SLE and a positive test result for aPL antibodies, especially persistent anticardiolipin antibodies and lupus anticoagulant, increase the risk of thrombosis.1 Data on primary prevention in asymptomatic patients are limited. EULAR recommends consideration of low-dose aspirin in patients with SLE for primary prevention of thrombosis and pregnancy loss.6 However, asymptomatic individuals testing positive for aPL antibodies do not appear to benefit from aspirin.7 For patients with SLE or a lupus-like connective tissue disease who test positive for aPL antibodies, we recommend making a case-by-case decision on primary prevention, based on an assessment of each patient’s thromboembolic risk profile.

  • Bo Xu1
  • John Hounsell2

  • Warrnambool Base Hospital, Warrnambool, VIC.

Correspondence: bo.xu@svhm.org.au

Competing interests:

None identified.

  • 1. Cohen D, Berger SP, Steup-Beekman GM, et al. Diagnosis and management of the antiphospholipid syndrome. BMJ 2010; 340: c2541.
  • 2. Cervera R, Piette JC, Font J, et al. Antiphospholipid syndrome: clinical and immunologic manifestations and patterns of disease expression in a cohort of 1,000 patients. Arthritis Rheum 2002; 46: 1019-1027.
  • 3. Prashanth P, Mukhaini MK. Primary antiphospholipid syndrome with recurrent coronary thrombosis, acute pulmonary thromboembolism and intracerebral hematoma. J Invasive Cardiol 2009; 21: E254-E258.
  • 4. Grzybczak R, Undas A, Rostoff P, et al. Life-threatening cardiac manifestations of primary antiphospholipid syndrome. Heart Vessels 2010; 25: 267-269.
  • 5. Mosca M, Tani C, Aringer M, et al. European League Against Rheumatism recommendations for monitoring patients with systemic lupus erythematosus in clinical practice and in observational studies. Ann Rheum Dis 2010; 69: 1269-1274.
  • 6. Bertsias G, Ioannidis JP, Boletis J, et al. EULAR recommendations for the management of systemic lupus erythematosus. Report of a task force of the EULAR Standing Committee for International Clinical Studies Including Therapeutics. Ann Rheum Dis 2008; 67: 195-205.
  • 7. Erkan D, Harrison MJ, Levy R, et al. Aspirin for primary thrombosis prevention in the antiphospholipid syndrome: a randomized, double-blind, placebo-controlled trial in asymptomatic antiphospholipid antibody-positive individuals. Arthritis Rheum 2007; 56: 2382-2391.

Author

remove_circle_outline Delete Author
add_circle_outline Add Author

Comment
Do you have any competing interests to declare? *

I/we agree to assign copyright to the Medical Journal of Australia and agree to the Conditions of publication *
I/we agree to the Terms of use of the Medical Journal of Australia *
Email me when people comment on this article

Responses are now closed for this article.